Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 166, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 9, 2009, 12:38 PM CDT for Allen County, Woodson County, Kansas. It was in force for 67 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2009, 12:38 PM CDT (17:38 UTC)
- Expired
- Jun 9, 2009, 1:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Allen County, KS, Woodson County, KS
The radar
The Pleasant Hill radar (KEAX), 141 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 1:00 PM CDT | TSTM WND GST 50 | 5 Nw Iola, KS | THUNDERSTORM WIND GUST FRONT. NO TREE LIMBS DOWN. |
| Jun 9, 1:25 PM CDT | HAIL 1 | Moran, KS | |
| Jun 9, 1:30 PM CDT | TSTM WND GST 65 | Moran, KS | LARGE TREE LIMBS DOWN. |
| Jun 9, 1:31 PM CDT | FUNNEL CLOUD | Moran, KS | |
| Jun 9, 1:31 PM CDT | HAIL 0.75 | 8 Nw Yates Center, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 9:02 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 091738
SVRICT
KSC001-207-091845-
/O.NEW.KICT.SV.W.0166.090609T1738Z-090609T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1238 PM CDT TUE JUN 9 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEN COUNTY IN SOUTHEAST KANSAS.
NORTHEASTERN WOODSON COUNTY IN SOUTHEAST KANSAS.
* UNTIL 145 PM CDT.
* AT 1235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED 16 MILES NORTHWEST OF NEOSHO FALLS...OR 18 MILES NORTH OF
YATES CENTER...AND MOVING SOUTHEAST AT 50 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BASSETT...ELSMORE...GAS...HUMBOLDT...IOLA...LA HARPE...MILDRED...
MORAN...NEOSHO FALLS...PETROLIA...SAVONBURG...YATES CENTER...IOLA
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
TUESDAY AFTERNOON FOR SOUTHEAST KANSAS.
&&
LAT...LON 3773 9508 3773 9551 3790 9583 3804 9591
3804 9514 3802 9508
TIME...MOT...LOC 1738Z 304DEG 42KT 3811 9576
$$
SPURGEON2 follow-up statements
000
WWUS53 KICT 091759
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1259 PM CDT TUE JUN 9 2009
KSC001-207-091845-
/O.CON.KICT.SV.W.0166.000000T0000Z-090609T1845Z/
WOODSON KS-ALLEN KS-
1259 PM CDT TUE JUN 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ALLEN AND
NORTHEASTERN WOODSON COUNTIES UNTIL 145 PM CDT...
AT 1258 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
NEOSHO FALLS...OR 10 MILES NORTHWEST OF IOLA...MOVING SOUTHEAST AT 50
MPH.
THE SEVERE THUNDERSTORM WILL BE...
6 MILES NORTHEAST OF IOLA BY 110 PM CDT.
NEAR LA HARPE BY 115 PM CDT.
NEAR MORAN BY 125 PM CDT.
THIS DANGEROUS STORM WILL ALSO AFFECT MILDRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
TUESDAY AFTERNOON FOR SOUTHEAST KANSAS.
&&
LAT...LON 3773 9508 3773 9551 3790 9583 3804 9591
3804 9514 3802 9508
TIME...MOT...LOC 1759Z 295DEG 41KT 3805 9549
$$
SPURGEON000
WWUS53 KICT 091814
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
114 PM CDT TUE JUN 9 2009
KSC207-091824-
/O.CAN.KICT.SV.W.0166.000000T0000Z-090609T1845Z/
WOODSON KS-
114 PM CDT TUE JUN 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOODSON COUNTY
HAS BEEN CANCELLED...
AT 113 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
TUESDAY AFTERNOON FOR SOUTHEAST KANSAS.
LAT...LON 3773 9508 3773 9551 3791 9551 3803 9551
3804 9514 3802 9508
TIME...MOT...LOC 1814Z 295DEG 41KT 3797 9530
$$
KSC001-091845-
/O.CON.KICT.SV.W.0166.000000T0000Z-090609T1845Z/
ALLEN KS-
114 PM CDT TUE JUN 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ALLEN COUNTY
UNTIL 145 PM CDT...
AT 113 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
GAS...OR 6 MILES NORTHEAST OF IOLA...MOVING SOUTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR MORAN BY 125 PM CDT.
THIS DANGEROUS STORM WILL ALSO AFFECT MILDRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...WITH
LITTLE OR NO ADVANCE WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
TUESDAY AFTERNOON FOR SOUTHEAST KANSAS.
&&
LAT...LON 3773 9508 3773 9551 3791 9551 3803 9551
3804 9514 3802 9508
TIME...MOT...LOC 1814Z 295DEG 41KT 3797 9530
$$
SPURGEONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:29 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 9, 10:29 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1029 AM CDT TUE JUN 9 2009 .UPDATE... STILL WORKING WITH ONGOING CONVECTION THIS MORNING OVER THE CENTRAL KANSAS COUNTIES...THOUGH TRENDS ARE FOR STORMS TO EXIT THE AREA. NEXT ISSUE IS TO ASCERTAIN THE SIGNIFICANT THREAT AREA THIS AFTERNOON. LOCAL WRF-ARW CONTINUES TO SHOW A DRYLINE TO MOVE UP AND NEAR THE WESTERN PORTION OF THE FORECAST AREA BY 21Z...WITH A SIGNIFICANT DRYLINE BULGE ACROSS NORTHERN OKLAHOMA. STILL ANTICIPATE INITIATION AROUND 3 PM. BUOYANCY/SHEAR COMBINATIONS STILL STRONGLY FAVOR ROTATING STORMS WITH SIGNIFICANT SEVERE WEATHER. STRONG 0-3ML CAPES OF 150 J/KG...0-1KM EHI AROUND 6...AND MLCAPES GREATER THAN 3500 J/KG ALONG THE DRYLINE BULGE SUGGEST A VERY FAVORABLE ENVIRONMENT FOR TORNADOES...SOME POSSIBLY SIGNIFICANT GIVEN THE FISH HOOK LOOKING HODOGRAPH...AND FAVORABLE LOW LEVEL DEWPOINT DEPRESSIONS OF 12F. THE GREATEST AMOUNT OF UNCERTAINTY WITH THIS EVENT IS THE EXACT LOCATION OF INITIATION. THERE IS A GREAT AMOUNT OF MODEL DISPARITY IN THE MESOSCALE AND IT IS BEING FURTHER COMPLICATED BY THE ONGOING CONVECTION OVER NORTHERN AND EASTERN KANSAS. WILL CONTINUE TO MONITOR AND WILL ISSUE MORE UPDATES AS NEEDED. KRC && .PREV DISCUSSION... /ISSUED 725 AM CDT TUE JUN 9 2009/ UPDATE... UPDATED TO ADJUST POPS AND DECREASE SVR THREAT THIS MORNING. ELEVATED CONVECTION FINALLY DEVELOPED OVER CENTRAL KS AROUND 5 AM. HOWEVER THIS ACTIVITY DID NOT TAKE OFF LIKE WE WERE ANTICIPATING AND HAS SO FAR STAYED BELOW SEVERE LIMITS. RUC HAS CONTINUED TO SHOW AROUND 20-30J/KG OF CIN IN THE 850-700MB LAYER AND BEST GUESS IS THAT THIS HAS BEEN ENOUGH TO SUPPRESS STORMS. STILL FEEL THERE WILL BE THREAT FOR SVR STORMS...ESPECIALLY OVER CENTRAL AND SE KS WHERE THE BEST MOISTURE TRANSPORT/ISENTROPIC LIFT IS OCCURRING ALONG THE 310K. THEREFORE WILL LOWER POPS FOR BASICALLY WICHITA AND AREAS TO THE SW. IN ADDITION WILL DECREASE POTENTIAL HAIL SIZE IN HWO FOR THIS MORNING. LAWSON PREV DISCUSSION... /ISSUED 645 AM CDT TUE JUN 9 2009/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL BE STORM CHANCES THIS MORNING THROUGH THE EVENING HOURS. CURRENTLY HAVE A WARM FRONT EXTENDING SOUTH OF THE KANSAS-OKLAHOMA BORDER. A STRONG LOW LEVEL JET HAS INCREASED MOISTURE AND INSTABILITY NORTH OF THE FRONT EARLY THIS MORNING WHICH HAS RESULTED IN INCREASING STORMS AROUND SUNRISE OVER NORTH CENTRAL KS. THIS ACTIVITY WILL LIFT OFF TO THE NORTHEAST THIS MORNING WITH KRSL AND KSLN HAVING THE BEST SHOT AT STORMS. THERE IS ALSO A CHANCE THAT ADDITIONAL STORMS MAY DEVELOP OVER SE KS THROUGH 16Z WITH THIS ACTIVITY ALSO PUSHING OFF TO THE NORTHEAST BY THE AFTERNOON HOURS. THE WARM FRONT IS EXPECTED TO LIFT NORTH AND BY THE AFTERNOON HOURS WILL BE NEAR KICT. STORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON IN CENTRAL AND SOUTH CENTRAL KS WITH THE ACTIVITY PUSHING OFF TO THE EAST/NORTHEAST FOR THE OVERNIGHT HOURS. ANY STORM THAT DEVELOPS LATE THIS AFTERNOON/EARLY EVENING WILL LIKELY BE SEVERE. AFTER 06Z THE BULK OF THE ACTIVITY WILL BE EAST AND NORTHEAST OF THE FORECAST AREA. LAWSON PREV DISCUSSION... /ISSUED 319 AM CDT TUE JUN 9 2009/ DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING AND PLACEMENT OF THE CONVECTION INITIATION EARLY THIS MORNING AND LATER TODAY. THE NEXT CONCERN IS THE TIMING OF THE UPPER LEVEL WAVE AND COLD FRONT ON WEDNESDAY. TODAY-TONIGHT: THIS PORTION OF THE FORECAST IS CERTAINLY THE MOST CRITICAL SO THIS WILL BE OUR MAIN FOCUS. LATEST PROFILERS WERE SHOWING AN UPPER LEVEL JET STREAK MOVING THROUGH NORTHERN KANSAS. THIS JET STREAK WAS CAUSING THE LOW LEVEL FLOW TO RESPOND BY VEERING OUT WHICH IS HELPING SURGE THE LOW LEVEL MOISTURE NORTHEAST INTO THE FORECAST AREA. LATEST SURFACE ANALYSIS WAS SHOWING BKN CLOUD DECKS FORMING AROUND 4KFT IN NORTHEAST OKLAHOMA. THIS IS A SIGN THAT STORMS MAY GET GOING ACROSS NORTHEAST OKLAHOMA DURING THE NEXT HOUR OR SO. IF WE CONTINUE TO SATURATE THAT LAYER BETWEEN 850-800MB THEN THIS WILL TAP INTO THAT HIGHER INSTABILITY WITH MOST UNSTABLE CAPES AROUND 2000-2500J/KG ACROSS SOUTHEAST KANSAS WITH EVEN HIGHER INSTABILITY POSSIBLE ACROSS SOUTH CENTRAL KANSAS NEAR 3000 J/KG. THERE IS PLENTY OF SHEAR IN THIS LAYER ABOVE 850MB WITH VALUES AROUND 40KTS (1-6KM). AS A RESULT...WE WILL MOST LIKELY SEE SCATTERED TO NUMEROUS ELEVATED SUPERCELLS DEVELOPING AFTER 5 AM WITH LARGE HAIL UP TO BASEBALL SIZE BEING THE MAIN THREAT ACROSS THE MAJORITY OF THE AREA. THE BULK OF THE CONVECTION SHOULD PUSH EAST INTO AREAS EAST OF THE TURNPIKE BY LATE MORNING WHICH IS WHERE THE BEST ISENTROPIC LIFT WILL BE FOCUSED. SEVERE CHANCES MAY DIMINISH SLIGHTLY DURING THE AFTERNOON ACROSS SOUTHEAST KANSAS SINCE THE ATMOSPHERE WILL BECOME QUITE SATURATED WHICH MAY LIMIT CAPE. AREAS WEST OF THE TURNPIKE SHOULD SEE THE ATMOSPHERE RECOVER FAIRLY RAPIDLY DURING THE AFTERNOON WHICH WILL SET THE STAGE FOR MORE SUPERCELL DEVELOPMENT WITH THESE SUPERCELLS POSSIBLY BECOMING MORE ROOTED IN THE BOUNDARY LAYER WHICH WILL FAVOR THE POTENTIAL FOR TORNADOES. THE MODELS ARE IN PRETTY GOOD AGREEMENT IN SHOWING THE HELICITY DIAGRAMS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WITH LARGE CURVATURE WHICH WILL CREATE THE POTENTIAL FOR LONG LIVED TORNADIC SUPERCELLS. THE EXACT POINT OF INITIATION IS VERY DIFFICULT TO DETERMINE AT THIS POINT SINCE THE CAP WILL BE VERY WEAK AND THE EASTERLY SURFACE FLOW COULD FORM A TROF AXIS THROUGH CENTRAL AND SOUTH CENTRAL KANSAS. FOR NOW WE PLAN ON UPGRADING THE HAZARDOUS WEATHER OUTLOOK TO 4 IN CENTRAL AND SOUTH CENTRAL KANSAS. THE CONVECTION WILL MOST LIKELY LIFT NORTHEAST OUT OF THE FORECAST AREA DURING THE LATE EVENING OR SHORTLY AFTER MIDNIGHT. WEDNESDAY-SATURDAY: THE GFS IS STILL FAIRLY CONSISTENT IN SHOWING THE UPPER LEVEL WAVE MOVING THROUGH THE AREA ON WEDNESDAY. THIS WILL CAUSE THE COLD FRONT TO PUSH SOUTHEAST AND BRING ANOTHER CHANCE OF SEVERE WEATHER TO THE AREA. AFTER THE FRONT MOVES THROUGH ON WEDNESDAY NIGHT CLEARING SKIES WILL BE ON TAP FOR THE AREA ON THURSDAY WITH COOLER TEMPERATURES EXPECTED. THE REMAINDER OF THE FORECAST THE MODELS BRING THE FRONTAL BOUNDARY BACK TO THE NORTH SATURDAY AND SATURDAY NIGHT WITH LIMITED UPPER LEVEL SUPPORT. THEREFORE...CONVECTION CHANCES LOOK TO BE FAIRLY SLIM AT THIS POINT. COX AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THERE REMAIN 2 CONCERNS: 1) TSRA POTENTIAL FROM LATE TONIGHT THROUGH TUE AFTERNOON. 2) POTENTIAL FOR MVFR CIGS FROM LATE TONIGHT THROUGH TUE MORNING. EARLY THIS EVENING ULTRA-HIGH OCTANE SFC-850MB FUEL WAS POOLING OVER THE SRN PLAINS...ESPECIALLY OVER CNTRL & ERN OK ALONG A W-E ORIENTED STATIONARY FRONT. THE MOISTURE-LADEN AIRMASS WILL SURGE N ACROSS KS LATE TONIGHT & TUE AS LOWER-DECK WRN PLAINS TROFFING DEVELOPS. IN RESPONSE...THE NOW STATIONARY FRONT DRAPED ACROSS OK WILL SURGE N AS A WARM FRONT TONIGHT...ALLOWING STRONG LOWER-DECK MOISTURE TRANSPORT TO OCCUR OVER KS. POSSESS SUFFICIENT CONFIDENCE TO INTRODUCE TSRA & MVFR CIGS/VSBYS TO ALL 5 TERMINALS EARLY TUE MORNING WITH GREATEST CHANCES OCCURRING OVER KHUT & KRSL WHERE BETTER ALIGNED WITH STRONGEST 925-850MB WARM/MOIST ADVECTION. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 83 65 83 60 / 30 30 40 60 HUTCHINSON 79 63 81 59 / 40 30 30 50 NEWTON 78 62 80 59 / 40 30 40 50 ELDORADO 81 65 82 60 / 40 30 40 50 WINFIELD-KWLD 86 68 85 61 / 30 30 40 60 RUSSELL 79 58 78 56 / 50 30 30 50 GREAT BEND 80 60 80 57 / 30 30 30 50 SALINA 79 62 80 58 / 50 30 30 40 MCPHERSON 78 62 80 58 / 40 30 30 50 COFFEYVILLE 87 70 86 61 / 50 30 40 60 CHANUTE 83 69 83 61 / 50 30 40 50 IOLA 81 67 82 61 / 50 40 40 40 PARSONS-KPPF 85 70 84 61 / 50 30 40 60 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 9, 12:18 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1218 PM CDT TUE JUN 9 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101730- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1218 PM CDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS IN PROGRESS IN EASTERN KANSAS THIS AFTERNOON SHOULD CONTINUE MOVING SOUTHEAST. HAIL UP TO QUARTER SIZE HAIL AND WINDS TO 60 MPH ARE THE PRIMARY THREATS WITH THESE STORMS. A WARM FRONT IS EXPECTED TO STALL OUT ALONG A MARION TO HUTCHINSON LINE DURING THE AFTERNOON. THIS WILL ALLOW FOR THE ATMOSPHERE TO BECOME QUITE VOLATILE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AS A DRYLINE MOVES IN FROM THE SOUTHEAST. THE GREATEST THREAT OF STORMS LOOKS TO BE SOUTH OF INTERSTATE 70. THE STORMS ARE EXPECTED TO BEGIN BETWEEN 3 AND 5 PM. THE MAIN THREATS WITH THESE STORMS WILL BE VERY LARGE HAIL GREATER THAN BASEBALL SIZE...DAMAGING SEVERE WINDS...AND POSSIBLE SIGNIFICANT TORNADOES. THE GREATEST THREAT AREA SHOULD BE ACROSS SOUTH CENTRAL KANSAS. THE STORMS SHOULD BEGIN TO MOVE NORTHEAST OF THE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE FRONTAL BOUNDARY WILL BEGIN TO PUSH SOUTHEAST AS A COLD FRONT AND BE THE FOCUS FOR MORE THUNDERSTORM DEVELOPMENT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WEDNESDAY AFTERNOON AND WEDNESDAY EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THE THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS THURSDAY MORNING. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. THUNDERSTORMS REMAIN IN THE FORECAST FROM THURSDAY NIGHT THROUGH MONDAY. A FEW STRONG STORMS CANNOT BE RULED OUT DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS EXPECTED BY TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KRC
In the hours before
Special weather statement, Jun 9, 11:06 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1106 AM CDT TUE JUN 9 2009 KSZ052-091630- MARION- 1106 AM CDT TUE JUN 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MARION COUNTY... AT 1104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR LINCOLNVILLE...OR 10 MILES NORTHEAST OF MARION...AND MOVING SOUTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. SPURGEON
Special weather statement, Jun 9, 11:17 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1117 AM CDT TUE JUN 9 2009 KSZ053-091645- CHASE- 1117 AM CDT TUE JUN 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHASE COUNTY... AT 1117 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF ELMDALE...OR 10 MILES NORTHWEST OF COTTONWOOD FALLS...AND MOVING SOUTHEAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SPURGEON
Local storm report, Jun 9, 11:46 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1146 AM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND GST 2 N SAFFORDVILLE 38.41N 96.39W
06/09/2009 E50 MPH CHASE KS TRAINED SPOTTER
HEAVY RAIN AND PEA SIZE HAIL.
&&
LFWLocal storm report, Jun 9, 11:48 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1148 AM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND GST COTTONWOOD FALLS 38.37N 96.54W
06/09/2009 E50 MPH CHASE KS TRAINED SPOTTER
HEAVY RAIN AND PEA SIZE HAIL.
&&
LFWLocal storm report, Jun 9, 12:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1215 PM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND GST MADISON 38.13N 96.14W
06/09/2009 E50 MPH GREENWOOD KS LAW ENFORCEMENT
HEAVY RAIN.
&&
LFWSpecial weather statement, Jun 9, 12:18 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1218 PM CDT TUE JUN 9 2009 KSZ070-071-091745- GREENWOOD-WOODSON- 1218 PM CDT TUE JUN 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD AND WOODSON COUNTIES... AT 1217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MADISON...OR 19 MILES SOUTH OF EMPORIA...AND MOVING SOUTHEAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. SPURGEON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:52 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 18 min |
| Jun 9, 1:15 PM CDT | Tornado Warning | ICT | Allen | 27 min |
| Jun 9, 1:45 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 33 min |
| Jun 9, 2:02 PM CDT | Tornado Warning | ICT | Allen, Woodson | 28 min |
| Jun 9, 2:27 PM CDT | Tornado Warning | ICT | Allen, Neosho | 33 min |
| Jun 9, 2:35 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 55 min |
| Jun 9, 3:08 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 37 min |
| Jun 9, 3:39 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 36 min |
| Jun 9, 3:45 PM CDT | Areal Flood Warning | ICT | Allen, Neosho | 5 hr |
| Jun 9, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 45 min |
| Jun 9, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 66 min |
| Jun 9, 6:28 PM CDT | Tornado Warning | ICT | Elk | 32 min |
| Jun 9, 6:54 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Montgomery, Wilson | 66 min |
| Jun 9, 6:59 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.